South Dakota, 2004

Hail and Damaging Winds in South Dakota, July 10, 2004

July 10, 2004 · NWS ABR · 7 events in 5 counties and zones

4 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 10, 1:19 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 10, 1:19 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
219 PM CDT SAT JUL 10 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.
UPPER LEVEL DISTURBANCE CONTINUES TO MOVE EAST INTO WESTERN SD THIS
AFTERNOON WITH CONVECTION ALREADY DEVELOPING AHEAD OF DISTURBANCE.
SURFACE ANALYSIS FROM 18Z SHOWS FRONTAL BOUNDARY IN WESTERN ND AND
SOUTHERLY FLOW ACROSS THE CWA WITH LOW IN SE MT. DEW POINTS ARE IN
THE LOW 70S IN EASTERN SD AND IN THE LOW 60S IN CENTRAL SD. THIS
DISCONTINUITY MAY PROVE TO BE A FOCUSING MECHANISM FOR CONVECTION AS
UPPER LEVEL WAVE PUSHES INTO THE AREA LATE THIS AFTERNOON. MODEL
SURFACE-BASED CAPES LOOK TO BE 2000 TO 3500 J/KG WEST TO EAST THIS
AFTERNOON AND EARLY EVENING...HINTING THAT STORMS WILL LIKELY
INTENSIFY AS THEY MOVE EAST INTO A MORE UNSTABLE ENVIRONMENT. 18Z
LAPS ANALYSIS SHOWS 1600 J/KG WEST AND 3000 J/KG EAST WITH MINIMAL
INHIBITION IN THE EAST. HENCE...STORMS MAY NOT WAIT FOR UPPER WAVE
TO MOVE IN AS IT APPEARS AS THOUGH THE EAST IS RIPE ALREADY. IT
CONTINUES TO LOOK LIKE STORM MOTION WILL DECREASE TONIGHT...AND WILL
KEEP FLOOD WATCH IN EFFECT FOR THE NORTHEAST. STORMS WILL MOVE OFF
TO THE EAST TOWARDS MORNING WITH UPPER LEVEL RIDGING SETTING UP OVER
THE REGION. ANOTHER WARM DAY IS ON TAP FOR SUNDAY AS HIGHS WILL
LIKELY REACH THE MID 90S WEST TO MID 80S EAST. SUBSIDENCE BEHIND
DEPARTING WAVE SHOULD KEEP CONVECTION AT BAY FOR SUNDAY ALTHOUGH THE
MESOETA SOUNDINGS TRY TO PAINT A DIFFERENT PICTURE. MCS DEVELOPMENT
IS QUITE LIKELY IN ND SUNDAY NIGHT AS A COLD FRONT PUSHES SOUTHEAST
FROM CANADA. THUNDERSTORMS WILL BE POSSIBLE MONDAY AS THE FRONT
PUSHES INTO SD...ALTHOUGH EXTENT OF CAP IS STILL IN QUESTION. COOLER
TEMPS WILL THEN BE EXPECTED FOR TUESDAY WITH NORTHWEST FLOW ALOFT
AND HIGH PRESSURE IN THE REGION.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
SURFACE HIGH...UPPER LEVEL RIDGE TO WEST DOMINATING AREA. WEAK TEMP
ADVECTION PATTERN. SHOULD REMAIN DRY UNTIL SATURDAY...WHEN SURFACE
LOW STARTS SLIDING IN FROM NORTHWEST WITH SHORT WAVE MOVING THROUGH
TOP OF RIDGE. GOOD LOW LEVEL MOISTURE ADVECTION AHEAD OF SYSTEM...SO
ADDED THUNDER FOR SATURDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH 21Z SAT-10Z SUN FOR PARTS OF NERN SODAK.
MN...FLOOD WATCH 21Z SAT-10Z SUN FOR BIG STONE AND TRAVERSE COUNTIES.
&&

KNUTSVIG/MARSHALL
Hazardous weather outlook, Jul 10, 4:24 AM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK OS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.

SDZ003-004-009-015-016-033>036-045-048-051-111023-
BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-HYDE-JONES-LYMAN-POTTER-STANLEY-
SULLY-WALWORTH-
525 AM CDT SAT JUL 10 2004

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL PUSH INTO THE AREA EARLY THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE. ALONG
WITH THE SEVERE THREAT...SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT THROUGH
MONDAY. SOME OF THE STORMS MAY AGAIN APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AFTER 1 PM CDT.

MNZ039-046-SDZ005>008-010-011-017>023-037-111023-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
HAND-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
525 AM CDT SAT JUL 10 2004

.DAY ONE...TODAY AND TONIGHT

A STALLED FRONTAL BOUNDARY ACROSS NORTHEAST SOUTH DAKOTA WILL COMBINE
WITH A STRONG UPPER LEVEL DISTURBANCE...PRODUCING SCATTERED
THUNDERSTORMS LATER THIS AFTERNOON. SOME OF THE STORMS MAY BECOME
SEVERE...ALONG WITH PRODUCING LOCALLY VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE AGAIN EXPECTED SUNDAY NIGHT THROUGH MONDAY. ITS
POSSIBLE THAT SOME OF THE STORMS MAY APPROACH SEVERE CRITERIA AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AFTER 4 PM CDT.

The radar

The Rapid City radar (KUDX), 151 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Stanley

When
July 10, 2:20 PM CST
Where
Stanley County, 10 mi N of Hayes
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.517, -101.017

Thunderstorm Wind, Jones

When
July 10, 3:46 PM CST
Where
Jones County, 7 mi NNW of Draper
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.017, -100.583

Thunderstorm Wind, Lyman

When
July 10, 4:18 PM CST
Where
Lyman County, 22 mi NNW of Presho
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.200, -100.217

Hail, Hughes

When
July 10, 5:00 PM CST
Where
Hughes County, Blunt
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.517, -99.983

Hail, Lyman

When
July 10, 5:02 PM CST
Where
Lyman County, 8 mi SE of Presho
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.817, -99.933

Thunderstorm Wind, Hand

When
July 10, 8:52 PM CST
Where
Hand County, 12 mi SW of Miller
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.400, -99.150

Hail, Hand

When
July 10, 11:50 PM CST
Where
Hand County, Miller
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -98.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5416078, 5416079, 5416080, 5416082, 5416081, 5416083, 5416084.